Kansas, 2010

Flash Flooding and Flood in Kansas, June 15, 2010

June 15, 2010 · NWS TOP · 5 events in 3 counties and zones

Narrative to follow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Narrative to follow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 5:15 AM CST, 1 hour earlier.

Area forecast discussion, Jun 15, 5:15 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CDT TUE JUN 15 2010

.AVIATION...

FOR THE 12Z TAFS...UPPER WAVE WILL MOVE ACROSS THE REGION THIS
MORNING ENHANCING THE COVERAGE OF -SHRA AND -TSRA THROUGH 18Z TODAY.
PREVAILING CIGS AND VIS CONDS SHOULD BE VFR HOWEVER THERE WILL BE AT
LEAST PERIODS OF MVFR VIS/CIGS WITHIN THE PRECIP AREAS.

CONDS SHOULD BECOME VFR AFTER 18Z AS THE COVERAGE OF THE PRECIP
DECREASES THROUGH THE AFTERNOON. SFC WINDS WILL BECOME LIGHT AND
COULD BACK TOWARD 180 DEGREES TOWARD 00Z.

CO

&&

.PREV DISCUSSION...

EARLY MORNING SURFACE ANALYSIS INDICATED A NEARLY STALLED FRONTAL
BOUNDARY POSITIONED NE-SW THROUGH THE CENTER OF THE TOP CWA. A LARGE
UPPER TROUGH WAS LIFTING NORTHEASTWARD ACROSS THE CENTRAL/NORTHERN
PLAINS WITH MODEST MID/UPPER FLOW MOVING OVER EASTERN KANSAS. WATER
VAPOR IMAGERY CLEARLY DEPICTED A SHORTWAVE TROUGH OVER WESTERN
KANSAS SWINGING ALONG THE SOUTHERN PERIPHERY OF THE UPPER TROUGH.
MIDDLE 60S TO NEAR 70 SFC DEWPOINTS REMAINED IN PLACE ACROSS THE CWA
WITH THE 00Z UPPER AIR SOUNDING SHOWING A FAIRLY MOIST PROFILE
ALOFT. ADDITIONALLY...SHORT TERM GUIDANCE SUGGESTS UP TO 1000 J/KG
MUCAPE AND 30 TO 40 KNOTS OF SHEAR OVER THE CWA. LONG STORY
SHORT...THE INCREASING ASCENT WITH THE APPROACH OF THE SHORTWAVE
TROUGH HAS HELPED INITIATE SCT CONVECTION OVER SOUTH CENTRAL KANSAS
NORTHEASTWARD INTO NORTHEAST KANSAS IN PROXIMITY OF THE
AFOREMENTIONED BOUNDARY. ANTICIPATE CONTINUED DEVELOPMENT OVER THE
NEXT SEVERAL HOURS WITH INCREASING COVERAGE OVER SC INTO NE KANSAS.

BY THIS AFTERNOON...FRONTAL BOUNDARY IS EXPECTED TO PUSH MAINLY
SOUTH OF THE CWA WITH THE REMAINING UPPER ASCENT FOCUSED TO FAR EAST
CENTRAL SECTIONS. LIKEWISE WILL CARRY SLIGHT CHANCES FOR EC KANSAS
BUT MOST AREAS SHOULD FINALLY END UP DRY THIS AFTERNOON INTO
TONIGHT. HIGHS TODAY WILL REACH THE LOWER/MIDDLE 80S WITH LOWS
TONIGHT IN THE MIDDLE 60S.

AN INCREASING WAA PATTERN OVER THE CENTRAL PLAINS WILL TRANSPIRE ON
WEDNESDAY AS THE NEXT UPPER TROUGH ENTERS THE INTERMOUNTAIN WEST.
WITH INCREASING MOISTURE INTO THE AREA AND ASCENT OVER THE WEAK
BOUNDARY...MODEL GUIDANCE HAS BEEN PERSISTENT IN DEVELOPING
CONVECTION OVER CENTRAL KANSAS AND EXPANDING/MOVING NORTHEASTWARD
INTO PORTIONS OF THE CWA. THIS SCENARIO SEEMS REASONABLE AND WILL
CONTINUE MENTION OF TSRA IN PACKAGE FOR WEDNESDAY.

THEREAFTER...INCREASING EML OVER THE PLAINS SHOULD EFFECTIVELY KEEP
CONVECTION SUPPRESSED ON THURSDAY. UPPER TROUGH WILL EJECT INTO THE
NORTHERN PLAINS THU/FRI...WITH A TRAILING COLD FRONT SAGGING SOUTH
INTO THE CENTRAL PLAINS LATE THU INTO FRIDAY. CHANCES FOR CONVECTION
IN QUESTION DUE TO STRONG INVERSION...WEAK SFC CONVERGENCE...AND
MARGINAL UPPER SUPPORT. HOWEVER...SEEMS REASONABLE TO MENTION SLIGHT
CHANCE OF TSRA IN CLOSE PROXIMITY TO FRONTAL BOUNDARY THU NIGHT INTO
FRI...MAINLY NORTH OF I-70...BEFORE IT LIFTS BACK NORTH ON SATURDAY.
NO CHANGES TO FORECAST BEYOND FRIDAY.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 15, 4:34 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
534 AM CDT TUE JUN 15 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-161045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
534 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST
AND EAST CENTRAL KANSAS THIS MORNING. A SLIGHT CHANCE OF
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON IN FAR EAST CENTRAL
KANSAS.

SEVERAL LOCAL RIVERS ARE EXPERIENCING SIGNIFICANT RISES...SOME EXCEEDING
FLOOD STAGE...MAINLY ALONG AND SOUTHEAST OF INTERSTATE 35. PLEASE
REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
FORECAST RIVER CRESTS AT INDIVIDUAL LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY
ACROSS THE ENTIRE OUTLOOK AREA. ADDITIONAL THUNDERSTORM CHANCES
WILL BE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY OVER PORTIONS OF
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

BLAIR

In the hours before

Special weather statement, Jun 15, 3:03 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CDT TUE JUN 15 2010

KSZ011-012-150930-
BROWN-NEMAHA-
403 AM CDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES...

THROUGH 430 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SABETHA...MORRILL...HAMLIN AND RESERVE.
Local storm report, Jun 15, 5:50 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 AM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     HEAVY RAIN       E DELIA                 39.24N 95.96W
06/15/2010  M1.00 INCH       JACKSON            KS   TRAINED SPOTTER

            24 HOUR STORM TOTAL

&&

JL

The radar

The Topeka radar (KTWX), 23 km away, was scanning. The volume nearest the first event began at 12:14 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Riley

When
June 15, 6:15 AM CST to 7:15 AM CST
Where
Riley County, 2.42 mi E of Zeandale to 0.59 mi SE of Zeandale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.167, -96.385

Water rushed across Zeandale Road at the intersection of Sandy Lane near Zeandale.

Flash Flood, Pottawatomie

When
June 15, 7:57 AM CST to 8:57 AM CST
Where
Pottawatomie County, 1.13 mi E of Louisville to 0.63 mi W of Belvue
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.249, -96.299

Highway 99 two miles north of Wamego has been closed due to heavy rain. Highway 24 eastbound at Camp Creek Road closed due to rushing water.

Flash Flood, Brown

When
June 15, 8:44 AM CST to 9:44 AM CST
Where
Brown County, 2.76 mi WNW of Mercier to 5.45 mi W of Mercier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.714, -95.649

Kickapoo Reservation Police Department reported 130th and Foxtail had some flooding. 130th and Dewberry also closed due to water over the road.

Flood, Brown

When
June 15, 11:57 AM CST to 12:57 PM CST
Where
Brown County, 2.32 mi N of Robinson to 2.33 mi N of Robinson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.853, -95.416

A small rural creek was out of its banks and flooded a field near Old Highway 36.

Flash Flood, Riley

When
June 15, 3:30 PM CST to 4:30 PM CST
Where
Riley County, 1.21 mi NW of Zeandale to 1.5 mi WSW of Zeandale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.180, -96.448

A car was swept off the road at Tabor Valley Road and Kaw Road. Water flowed over the road intersection out of the nearby farm fields.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244443, 244445, 244446, 244448, 244450.